Healthy Living (Wellness & Prevention)

Be Cautious When Using OTC (Over The Counter) Drugs

Written by
Dr. Senduran N
and medically reviewed by iCliniq medical review team.

13 Sep 2019  -  2 min read

Abstract

Abstract

Do you take OTC drugs often without consulting a doctor? Learn about the detrimental effects these drugs on your health.

Be Cautious When Using OTC (Over The Counter) Drugs

There are a number of patients just consuming the OTC drugs, whenever they wish without knowing the risks and long term effects involved with it.

For Example:

1. Paracetamol:

  • This drug is recommended for fever and raised temperature.
  • Actually, our body's protective mechanism has the ability to destroy the toxins and other infectious particles in the body.
  • Antipyretics like paracetamol (acetaminophen) need not be taken if temperature is mildy high say (99-100 degree fahrenheit).
  • Supportive measures like tepid sponging would be enough.
  • The dose should be appropriate according to the body weight (on an average 10 to15 mg/kg/dose) and the maximum advisable dose is 3-4 grams/day if temperature is persistenly high above 101-102 degree fahrenheit, under physician's opinion.
  • High dose of paracetamol has the ability to cause acute liver failure (even coma if left untreated) and long term (excessive) use can even lead to cirrhosis (liver disease).

2. Antitussives (cough suppressants):

  • Codeine containing oral suspensions, diphenhydramine containing syrups have the potential to cause CNS depression (Central Nervous System depression) and also has addiction liability.
  • It is preferable as a short term aid with appropriate frequency and dosing.
  • Do not use unknowingly other drugs containing the same ingredient concomitantly.
  • Keep these medicines out of reach of children.
  • Be cautious if you are suffering from any cardiovascular disease, respiratory problems and consult your physician before its use.

3. Anti-inflammatory agents and analgesics (pain killers):

  • Avoid frequent intake of NSAID's (Non Steroidal Anti Inflammatory Drugs) like brufen, diclofenac tablets.
  • Limit for 2-3 days as it can disrupt the gastrointestinal protective mucous layer and cause ulcers when used long term, sometimes short term too.
  • When patients are on short term treatment with NSAID's usually antacids are prescribed to prevent gastric ulcer.
  • Newer generation NSAID's like Celecoxib can be preferred under physician's opinion which are relatively safe than the old ones.
  • NSAID's should be avoided in asthmatic patients and elderly patients.

Be aware of many such drugs like antidiarrhoeal (Loperamide), stimulant laxatives (like bisacodyl) etc., which are readily available in the pharmacy.

It is not advisable to consume regularly without getting a doctor's opinion which may result in other more dangerous effects than the actual one.

"Prevention is better than cure".

Consult a general practitioner online to know more about the detrimental effects of over usage of OTC drugs --> https://www.icliniq.com/ask-a-doctor-online/general-practitioner

Last reviewed at:
13 Sep 2019  -  2 min read

RATING

15
Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Tags:

Related Questions & Answers


Would fundoplication help gastritis?

Query: Hello doctor, I have been struggling with pressure under my ribs and tightness in my chest for 5 years. It is on and off, but mostly it gives me a hard time to come through. I feel hard to belch often. I have taken Esomeprazole and Nexium to keep the reflux down, but the tightness and other awful ...  Read Full >>


Answer: Hi, Welcome to icliniq.com. I have carefully worked through your health query and can well understand your issues. Yes, it seems to be due to GERD (gastroesophageal reflux disease), simply the acid reflux. It has caused damage to the esophagus and other parts of the body too. Hiatal hernia...  Read Full

Can antral gastritis cause hunger?

Query: Hello doctor, I was diagnosed with antral gastritis, lots of acid in stomach and reflux. Problems started after I took some medicines. Since then I am always hungry. I eat more than before the problem started, but still I feel hungry. I am also suffering from excessive hair loss. Why am I always hu...  Read Full >>


Dr. Rajesh Kumar Padhan
Medical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. For antral gastritis take tablet Pantoprazole 40 mg once daily before food for a month. It will control acidity and reflux. Excessive hunger is good for you as your weight is normal and it is also good for stomach. Just rule out diabetes by doing fasting blo...  Read Full

I had fatty liver.Do I have chances of developing cirrhosis?

Query: Hello doctor, I had fatty liver (due to being overweight: BMI - 28.1) 3 years ago. I do not consume alcohol. At that time the enzymes were 3-4 times elevated and had signs of fat in liver. Then I lost weight and my liver enzyme levels improved. In this last one year all my liver enzymes are normal. ...  Read Full >>


Dr. Vivek Chail
General Practitioner

Answer: Hi, Welcome to icliniq.com. I have read through your query and attachments in detail. (attachments removed to protect patient identity) Please find my observations below. Having gone through your reports in detail, cirrhosis is unlikely as your most recent ultrasound done on 1st December 2014 sho...  Read Full

Popular Articles Most Popular Articles

Do you have a question on Anti Inflammatory Medications or Gastritis?

Ask a Doctor Online

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: